Tornadoes · United States · Kentucky · 2013

EF0 tornado, Ferguson, Kentucky, January 30, 2013

This EF0 tornado ran 0.5 miles across Pulaski County on January 30, 2013, touching down at 6:30 AM EST and reaching 150 yards wide. It killed nobody, and did $5,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
January 30, 2013
Touchdown
6:30 AM EST (11:30 UTC)
Lifted
6:31 AM EST (11:31 UTC)
On the ground
1 minutes
Path length
0.5 miles (0.8 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$5,000
County
Pulaski County
Touchdown point
37.060, -84.605
Lift-off point
37.066, -84.599
Record number
1301300530-01

The damage survey

6 damage points were recorded along this path by NWS JKL, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 76 mph.

  • The trunk of this tree was diseased and only small trees around it were damaged.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong cold front moveds across eastern Kentucky during the morning hours. In advance of this front, a line of severe thunderstorms raced across the area producing numerous reports of wind damage and an isolated tornado in Pulaski County. Moderate to heavy rainfall lingered over far southeast Kentucky, causing some minor flooding later into the day and through the night for parts of Floyd, Letcher, and Harlan Counties.

A storm damage survey team from the National Weather Service office in Jackson, KY confirmed an EF-0 tornado in Pulaski County around 630 am EST this morning, January 30th. Touchdown occurred in the Ferguson Community near the end of the runway of the Lake Cumberland Regional Airport. The tornado traveled a half mile through a residential area crossing Murphy Avenue near the Gover Lane intersection. Some roof and siding damage was noted to structures along the path. Several trees were also downed along the path and one tree fell across and destroyed a shed. This is the first documented tornado to occur during the month of January in the National Weather Service Jackson, KY forecast area.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the tornado touched down at Jan 30, 2:50 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jan 30, 2:50 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
250 AM EST WED JAN 30 2013

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 250 AM EST WED JAN 30 2013

THE FOCUS OF THE FIRST THREE PERIOD OF THE FORECAST WILL BE THE
EVOLUTION AND EASTWARD PROGRESSION OF A LINE OF SHOWERS AND VERY
STRONG THUNDERSTORMS THAT IS CURRENTLY MOVING ACROSS WESTERN
KENTUCKY...INDIANA...AND WESTERN TENNESSEE. THESE SHOWERS AND STORMS
ARE EXPECTED TO MOVE INTO WAYNE...PULASKI...ROCKCASTLE...POWELL...
BATH...AND FLEMING COUNTIES BETWEEN 6 AND 7 AM TODAY. THESE STORMS
HAVE A HISTORY OF PRODUCING WIND GUSTS BETWEEN 55 AND 75 MPH IN
INDIANA SOUTHWARD INTO WESTERN TENNESSEE. THIS LINE OF STORMS WILL
THEN MOVE ACROSS THE REST OF EASTERN KENTUCKY THROUGHOUT THE DAY
TODAY...WITH WHATS LEFT OF THE LINE EXITING THE AREA INTO VIRGINIA
AND WEST VIRGINIA BETWEEN 6 AND 7 PM THIS EVENING. THE PRIMARY THREAT
WITH THESE STORMS WILL BE DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL
FROM THESE STORMS COULD ALSO LEAD TO LOCALIZED FLASH FLOODING...
ESPECIALLY IF MULTIPLE STORMS MOVE ACROSS THE SAME LOCATIONS. THE
FORECAST MODELS HAVE ALL BEEN TOO SLOW IN THEIR EASTWARD MOVEMENT OF
THIS LINE OF SHOWERS AND STORMS...SO THE FORECAST GRIDS HAVE BEEN
UPDATED TO REFLECT THE REAL TIME TRENDS...WHICH HAS THE STORMS
MOVING INTO EASTERN KENTUCKY ABOUT 3 HOURS FASTER THAN THE MODEL
DATA IS SUGGESTING.

THE OTHER CONCERN FOR THE REMAINDER OF THE OVERNIGHT PERIOD AND
THROUGHOUT THE DAY TODAY WILL BE STRONG WINDS THAT WILL BE OCCURRING
OUTSIDE OF THE THUNDERSTORMS. WITH WINDS BLOWING AS HIGH AS 50-60KTS
AT 2.5-3K ABOVE THE SURFACE...THERE WILL BE THE POTENTIAL FOR 35-45
MPH WINDS TO REACH THE GROUND ACROSS EASTERN KENTUCKY. THE HIGHER
RIDGES ACROSS THE AREA WILL BE MOST SUSCEPTIBLE TO THESE WINDS AND
GUSTS IN THE HIGHEST TERRAIN COULD GUST AS HIGH AS 50 TO 55 MPH AT
TIMES. A SERIES OF WIND ADVISORIES HAVE BEEN ISSUED TO ADDRESS THESE
STRONG WINDS AND WILL BE IN AFFECT THROUGH 10PM AND MIDNIGHT TONIGHT
RESPECTIVELY. THESE WINDS WILL GRADUALLY BEGIN TO SUBSIDE THIS
EVENING INTO THE EARLY OVERNIGHT HOURS.

TEMPERATURES WILL CONTINUE TO CLIMB THROUGH THE NIGHT INTO LATE THIS
MORNING...AS SOUTHERLY FLOW ALSO CONTINUES TO INCREASE. TODAYS HIGHS
WILL BE IN THE MID TO EVEN UPPER 60S ACROSS THE AREA AHEAD OF THE
APPROACHING FRONT. TODAYS HIGHS WILL OCCUR EARLY THIS AFTERNOON...BEFORE
TEMPERATURES BEGIN TO DECREASE AS THE FRONT PASSES BY. ONCE THE FRONT
PASSES THROUGH EASTERN KENTUCKY AFTER ROUGHLY 2 PM THIS AFTERNOON...
TEMPERATURES WILL QUICKLY FALL INTO THE MID TO UPPER 40S.

ANOTHER COLD CANADIAN AIR MASS WILL SETTLE OVER THE AREA TONIGHT AND
TOMORROW...WITH OVERNIGHT LOWS IN THE 20S EXPECTED AND HIGHS ONLY IN
THE MID TO UPPER 30S ON THURSDAY. PRECIPITATION BEHIND THE DEPARTING
FRONT WILL MIX WITH AND THEN CHANGE TO LIGHT SNOW LATER TONIGHT...AS
THE COLD AIR SPILLS INTO THE REGION. LITTLE IF ANY SNOW ACCUMULATION
IS EXPECTED.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 250 AM EST WED JAN 30 2013

THE LONG TERM PERIOD CONTINUES TO BE BUSY...WITH A NUMBER OF WX
MAKERS. HOWEVER...MOISTURE WILL BE LIMITED THROUGHOUT THE TIME
FRAME...SO ONLY LIGHT AMOUNTS OF PRECIP ARE EXPECTED WITH ANY GIVEN
SYSTEM. TAKING THE ACTIVE AND RAPID FLOW REGIME INTO ACCOUNT...
MODELS CONTINUE TO SHOW FAIRLY GOOD AGREEMENT.

THE FIRST SYSTEM IS AN IMPULSE ROTATING THROUGH THE LARGER SCALE
EASTERN CONUS TROUGH...ACCOMPANIED BY ANOTHER COLD FRONT WITH A
REINFORCING PUSH OF COLD AIR. THIS SYSTEM MOVES THROUGH THURSDAY
NIGHT AND SHOULD BE COLD ENOUGH FOR PRECIP TO FALL AS SNOW. FORECAST
SOUNDINGS ARE SHOWING PLENTIFUL LOW-MID LEVEL MOISTURE...WITH STEEP
LAPSE RATES EXTENDING AT LEAST UP TO THE -10C LEVEL...AND MOISTURE
EXTENDING INTO THE INVERSION ABOVE. THAT BEING THE CASE...IT LOOKS
LIKE A COMBINATION OF SNOW SHOWERS AND STRATIFORM LIGHT SNOW.
INHERITED LIKELY POPS ARE STILL WARRANTED...AND WILL RAISE TO
70 PERCENT IN THE FAVORED UPSLOPE AREAS NEAR THE VA BORDER.

YET ANOTHER COLD FRONT IS SLATED FOR SATURDAY INTO SATURDAY NIGHT.
THIS TIME THERE COULD BE ENOUGH WARM AIR ADVECTION AHEAD OF THE
FRONT FOR PRECIP TO FALL AT LEAST PARTLY AS RAIN...ESPECIALLY IN OUR
SOUTHERN COUNTIES. WILL CONTINUE WITH JUST CHANCE POPS AT THIS
POINT...DUE TO MORE UNCERTAINTY AT THE LONGER FORECAST TIME...AND
THE 12Z 1-29-2013 RUN OF THE ECMWF SHOWING ONLY VERY LIGHT PRECIP
COMPARED TO THE 00Z 1-30-2013 GFS.

A THIRD COLD FRONT IS SHOWN TO APPROACH MONDAY AND PASS MONDAY
NIGHT. WITH STILL MORE TIME TO LAPSE BEFORE THE EVENT...AND THIS
TIME THE 00Z 1-30-2013 RUN OF THE GFS BEING VERY LIGHT WITH PRECIP
COMPARED TO THE 12Z 1-29-2013 ECMWF...WILL ONLY USE 20-30 PERCENT
POPS. MODELS DO AGREE ON ENOUGH WARMING FOR PRIMARILY RAIN WITH THIS
THIRD SYSTEM.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1240 AM EST WED JAN 30 2013

THE PRIMARY CONCERN TO BEGIN TO TAF PERIOD WILL BE LOW LEVEL WIND
SHEAR. THE LATEST WIND PROFILES ARE SHOWING 45 TO 50KT WINDS AT 2.5K
AGL ACROSS THE FORECAST AREA. WITH EVER INCREASING WINDS ALREADY
MOVING INTO THE AREA FROM THE WEST...LOW LEVEL WIND SHEAR WAS
FEATURED IN THE TAFS FOR THE OVERNIGHT PERIOD. THE NEXT AREA OF
CONCERN WILL BE A LINE OF SHOWERS AND THUNDERSTORMS THAT IS EXPECTED
TO BEGIN AFFECTING LOZ AND SME BETWEEN 12 AND 16Z IN THE MORNING.
DAMAGING WIND GUSTS WILL BE POSSIBLE WITH THESE STORMS AS THEY MOVE
ACROSS THE FORECAST AREA DURING THE DAY ON WEDNESDAY. THIS LINE OF
STORMS WILL MOVE PAST JKL BETWEEN 14 AND 17Z. WINDS OUTSIDE THE
THUNDERSTORMS WILL CONTINUE TO STRENGTHEN THROUGHOUT THE DAY AS
WELL...WITH WIND GUSTS OF 40 TO 50 MPH POSSIBLE THROUGH AROUND 22Z.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE AS THESE SHOWERS AND
STORMS MOVE THROUGH. IFR CONDITIONS OR WORSE WILL BE POSSIBLE DURING
THE MOST INTENSE STORMS DUE TO HEAVY RAINFALL AND THE WINDS. VSBYS
COULD DROP TO AROUND ONE QUARTER OF A MILE AT TIMES DURING THE MOST
INTENSE RAINFALL WITH CIGS DOWN TO 1.5K OR LOWER.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>085.

WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR KYZ087-088-118-120.

WIND ADVISORY FROM 7 AM THIS MORNING TO MIDNIGHT EST TONIGHT FOR
KYZ086-104-106>117-119.

&&

SHORT TERM...AR
LONG TERM....HAL
AVIATION...AR
Hazardous weather outlook, Jan 29, 4:04 PM EST, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
404 PM EST TUE JAN 29 2013

KYZ044-050>052-058>060-068-069-079-080-083>085-301200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG
404 PM EST TUE JAN 29 2013

...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE VERY LATE TONIGHT. IN ADDITION TO THE
THUNDERSTORM THREAT...STRONG SOUTHERLY WINDS AHEAD OF THE FRONT WILL
GUST TO BETWEEN 35 AND 45 MPH AT TIMES LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY...WITH A SLIGHT RISK THAT
SOME OF THEM COULD BE SEVERE. THE MAIN THREAT FROM THESE THUNDERSTORMS
WILL BE DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED
OUT. EXPECT HEAVY RAINFALL AS WELL WITH MINOR FLOODING POSSIBLE.

IN ADDITION TO THE THUNDERSTORM THREAT...STRONG SOUTHERLY WINDS
AHEAD OF THE FRONT WILL GUST TO BETWEEN 40 AND 50 MPH AT TIMES FROM
WEDNESDAY INTO WEDNESDAY EVENING.

SNOW SHOWERS ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY MORNING.

A PERIOD OF SNOW WITH LIGHT ACCUMULATIONS IS LIKELY ON THURSDAY
NIGHT THROUGH EARLY FRIDAY MORNING. SNOW IS ALSO POSSIBLE SATURDAY
AND SATURDAY NIGHT. SOME LIGHT SNOW ACCUMULATION IS ALSO POSSIBLE
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR ON WEDNESDAY.

KYZ086-104-106>117-119-301200-
KNOX-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-MARTIN-
INCLUDING THE CITIES OF...BARBOURVILLE...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...
JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ
404 PM EST TUE JAN 29 2013

...WIND ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO MIDNIGHT EST
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE VERY LATE TONIGHT. WINDS MAY GUST AS
HIGH AS 35 MPH TOWARD DAWN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY...WITH A SLIGHT RISK THAT
SOME OF THEM COULD BE SEVERE. THE MAIN THREAT FROM THESE THUNDERSTORMS
WILL BE DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED
OUT. EXPECT HEAVY RAINFALL AS WELL WITH MINOR FLOODING POSSIBLE.

IN ADDITION TO THE THUNDERSTORM THREAT...STRONG SOUTHERLY TO
SOUTHWESTERLY WINDS AHEAD OF THE FRONT WILL GUST TO BETWEEN 40 AND
50 MPH AT TIMES FROM WEDNESDAY INTO WEDNESDAY EVENING.

SNOW SHOWERS ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY MORNING.

A PERIOD OF SNOW WITH LIGHT ACCUMULATIONS IS LIKELY ON THURSDAY
NIGHT THROUGH EARLY FRIDAY MORNING. SNOW IS ALSO POSSIBLE SATURDAY
AND SATURDAY NIGHT. SOME LIGHT SNOW ACCUMULATION IS ALSO POSSIBLE
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR ON WEDNESDAY.

KYZ087-088-118-120-301200-
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
404 PM EST TUE JAN 29 2013

...WIND ADVISORY IN EFFECT FROM 1 AM WEDNESDAY TO MIDNIGHT EST
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

STRONG SOUTHERLY WINDS AHEAD OF THE FRONT WILL GUST TO BETWEEN 40
AND 50 MPH AT TIMES LATE TONIGHT AT ELEVATIONS ABOVE 2000 FEET.
SOME ISOLATED GUSTS TO THESE SPEEDS MAY ALSO OCCUR DOWNWIND OF
PINE AND BLACK MOUNTAINS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY...WITH A SLIGHT RISK THAT
SOME OF THEM COULD BE SEVERE. THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO
CANNOT BE RULED OUT. EXPECT HEAVY RAINFALL AS WELL WITH MINOR FLOODING
POSSIBLE.

IN ADDITION TO THE THUNDERSTORM THREAT...STRONG SOUTHERLY WINDS
AHEAD OF THE FRONT WILL GUST TO BETWEEN 45 AND 55 MPH AT TIMES FROM
WEDNESDAY INTO WEDNESDAY EVENING.

SNOW SHOWERS ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY MORNING.

A PERIOD OF SNOW WITH LIGHT ACCUMULATIONS IS LIKELY ON THURSDAY
NIGHT THROUGH EARLY FRIDAY MORNING. SNOW IS ALSO POSSIBLE SATURDAY
AND SATURDAY NIGHT. SOME LIGHT SNOW ACCUMULATION IS ALSO POSSIBLE
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR ON WEDNESDAY.

JP/SHALLENBERGER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

11.5 hours before the tornado, 206 km from the path. January 30, 2013.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2013-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 91 joules per kilogram, CIN -78, lifted condensation level 520 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2013-01-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 345 square meters per square second, 0 to 6 km bulk shear 60 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-78 J/kg
Surface CAPE
48 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 12:00Z

0.5 hours after it, 206 km from the path. January 30, 2013.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN -5, lifted condensation level 495 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-01-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -373 square meters per square second, 0 to 6 km bulk shear 69 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
39 kt
0-1 km storm-relative helicity
-373 m²/s²
0-3 km storm-relative helicity
-677 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

The surface observations

Somerset(Awos) (SME), 2 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Jackson,KY radar (KJKL), 128 km away, was scanning. The volume nearest the touchdown began at 11:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2013 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are

The other tornadoes of January 30, 2013

44 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
January 301:47 AM ESTEF0Orange, IN0.475$25,000
January 301:36 AM CSTEF2Christian, KY2.1200$150,000
January 301:39 AM CSTEF1Christian, KY7.9225$250,000
January 302:00 AM CSTEF2Muhlenberg, KY5.1325$250,000
January 302:09 AM CSTEF1Humphreys, TN5.2150$200,000
January 302:26 AM CSTEF2Hickman, TN4.3300$500,000
January 302:32 AM CSTEF1Wayne, TN9.1100$35,000
January 302:45 AM CSTEF0Dickson, TN7.3100$100,000
January 302:46 AM CSTEF1Lewis, TN3.7200$250,000
January 302:51 AM CSTEF1Cheatham, TN3.21251$200,000
January 302:59 AM CSTEF2Robertson, TN5.0200$750,000
January 303:00 AM CSTEF0Davidson, TN5.550$10,000
January 303:01 AM CSTEF0Williamson, TN0.975$60,000
January 304:05 AM ESTEF0Meade, KY1.0200$50,000
January 303:05 AM CSTEF1Robertson, TN5.8150$250,000
January 303:10 AM CSTEF0Davidson, TN11.775$190,000
January 303:12 AM CSTEF0Davidson, TN3.2751$150,000
January 303:12 AM CSTEF1Robertson, TN6.01001$769,000
January 303:17 AM CSTEF0Harrison, IN to KY2.7215$115,000
January 303:18 AM CSTEF0Williamson, TN2.075$100,000
January 303:23 AM CSTEF0Sumner, TN10.6125$225,000
January 303:25 AM CSTEF2Wilson, TN4.5150$1.0 million
January 303:34 AM CSTEF0Sumner, TN3.6100$65,000
January 303:37 AM CSTEF0Sumner, TN5.850$45,000
January 303:38 AM CSTEF2Warren, KY3.0250$400,000
January 303:40 AM CSTEF1Wilson, TN10.0150$1.0 million
January 303:41 AM CSTEF1Williamson, TN4.6150$530,000
January 303:42 AM CSTEF1Edmonson, KY2.8100$80,000
January 303:47 AM CSTEF0Macon, TN1.050$85,000
January 303:49 AM CSTEF1Barren, KY0.350
January 304:01 AM CSTEF0Macon, TN1.575$175,000
January 304:25 AM CSTEF1Monroe, MS to AL10.8300$50,000
January 304:29 AM CSTEF0Cannon, TN6.7200$75,000
January 305:44 AM ESTEF0Marion, KY0.1502$25,000
January 304:46 AM CSTEF1Lincoln, TN5.3250
January 305:18 AM CSTEF1Fayette, AL6.5500
January 305:25 AM CSTEF0Coffee, TN5.275$50,000
January 305:42 AM CSTEF0Walker, AL4.9200
January 305:50 AM CSTEF1Winston, AL10.41,000
January 306:01 AM CSTEF1Winston, AL6.4300$50,000
January 3011:12 AM ESTEF3Bartow, GA21.8900117$75 million
January 3012:05 PM ESTEF1Fannin, GA11.89001$185,000
January 306:09 PM ESTEF0Baker, GA1.225$15,000
January 306:12 PM ESTEF0Lee, GA1.525$1,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.